Slip, slop, slap + Immunosuppressant side effects

I take Imuran (Azathioprine) for maintenance of my Crohn’s disease, which amongst other things is known to increase the risk of developing skin cancer. I am always careful to slip, slop, slap when I am out in the sun, however I’ve been advised that whilst I take Imuran, I should have annual skin cancer checks. I went for my first one around 6 weeks ago.

I had the screening done at a skin cancer clinic that was part of a group of General Practitioners. Specialists such as Dermatologists will also perform the checks, however I thought I would start with the GP which was easy to get into, plus they bulk billed.

To give you an idea of the process, after the doctor went through my history, he asked me to strip down to my bra and undies and lay on a table. He asked if I had any spots of concern (which I didn’t) and then performed a total body skin examination using a torch/magnifier type instrument. The idea is to look for any changes in the skin, particularly moles, and for anything abnormal in size, colour, shape, texture or anything else irregular.

It was all pretty painless and took no longer than 10 minutes. To be honest, I am not sure how thorough the doctor I saw was. He seemed to skim through it pretty quickly, and not really look EVERYWHERE (and skin cancers can be anywhere on the body, not just spots that get exposed to the sun), but I guess they know what they are looking for and do hundreds of checks a week.

During the examination, I was given the all clear for melanoma, however (and this might sound a bit gross), the doctor told me I have TINIA. WP_20160418_15_22_34_Pro

I always thought tinia was something you only get on your feet (Athlete’s foot)?! Apparently not! More specifically, I have 4 or 5 spots on my chest of Tinea corporis, also known as ringworm. I know, EWWWW!

How did I get ringworm? It is possible to acquire tinea corporis (or ringworm) due to (thanks again Wiki!):

  • A weakened immune system (from taking immunosuppressive drugs like Imuran) – that’s me!
  • Excessive sweating and wearing tight, constrictive clothing with poor aeration – also me!

Well, I don’t sweat excessively, however since having an ostomy I’ve always worn a tight singlet under my normal top. Not no more! I do feel it gives me added security and support around the stoma, however it also makes me a bit sweatier than normal around the bra/chest area, and probably doesn’t allow my skin to breathe properly.

How do I get rid of it? I was told to apply canesten cream (used for Athlete’s foot) daily for a few weeks and that should do the trick.

Phototastic-18_04_2016_79d274ab-f98a-4bcd-8290-c2ae28a2af83

The picture on the left is just after I had the check and you can see the few spots of tinea on my chest. The picture on the right is 6 weeks later, after forgoing wearing the singlet, and diligently applying the canesten each morning. As you can see it’s almost cleared up.

A few years ago I also contracted oral thrush and shingles – both due to my weakened immune system, and I have a fungal nail infection on my toes that I am struggling to get rid of. Again, sorry if this grosses anyone out, but it’s a fact of “Crohn’s” life and one of the many side effects of taking an immunosuppressive drug.

And for anyone taking Imuran or other immune suppressant drugs, don’t forget to slip, slop slap and schedule regular skin checks.

For more info: http://www.cancer.org.au/preventing-cancer/sun-protection/check-for-signs-of-skin-cancer.html

What side effects have you had from Imuran? Have you experienced any weird side effects from other IBD medication? Any other experiences or advice re skin cancer checks?

 

 

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s